Colorado, 2008

Damaging Wind in Colorado, May 26, 2008

May 26, 2008 · NWS GJT · 1 event in 1 county or zone

A severe thunderstorm wind gust occurred at the Craig-Moffat County Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm wind gust occurred at the Craig-Moffat County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 1:50 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, May 26, 1:50 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT MON MAY 26 2008

...RIVER FLOODING CONTINUES IN SOME LOCATIONS THOUGH MANY RIVERS
HAVE RECEDED DUE TO RECENT COOLER TEMPERATURES...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CLOSED LOW OVER THE GREAT BASIN WILL LIFT NORTHEAST TONIGHT AND
TUESDAY. SOUTHWEST FLOW WILL CONTINUE OVER THE FORECAST AREA
THROUGH THIS EVENING WITH SEVERAL WEAK WAVES FORECASTED TO MOVE
ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. HAVE CONTINUED
THE PREVIOUS FORECAST TREND OF HIGHER POPS ESPECIALLY OVER THE
NORTHERN HALF OF THE CWA THIS EVENING. SNOW LEVELS SHOULD FALL
SLIGHTLY THIS EVENING TO 8500 FEET ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS...WITH LIGHT ACCUMULATIONS EXPECTED WITH SHOWER ACTIVITY.
SMALL HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS INTO THE EARLY
EVENING HOURS. GUSTY WINDS WILL CONTINUE INTO THE EARLY EVENING
HOURS WITH STRONGEST GUSTS NEAR STORMS. CLEARING IS EXPECTED LATE
TONIGHT AS SYSTEM MOVES NORTH OF THE AREA.

DRIER AND WARMER SOUTHWEST FLOW WILL DEVELOP ON TUESDAY WITH MORE
SEASONABLE TEMPERATURES EXPECTED. WARMER TEMPERATURES ARE ON TAP
FOR WEDNESDAY AS FLOW BECOMES MORE SOUTHERLY. MODELS ARE FORECASTING
A WEAK DISTURBANCE TO BRUSH THE SOUTHERN AND CENTRAL COLORADO
MOUNTAINS LATE WEDNESDAY AND HAVE INCREASED POPS SLIGHTLY TO SLIGHT
CHANCE/CHANCE POPS ACROSS THOSE AREAS FOR WEDNESDAY AFTERNOON AND
EVENING.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE TO BE SIMILAR WITH NORTHERN HEMISPHERIC LONG WAVE
PATTERN THROUGH THE PERIOD...PERSISTENT MEAN TROUGH NEAR 180W
AND DOWNSTREAM TROUGHINESS ACROSS FAR WESTERN USA. SSW FLOW ALOFT
WEDNESDAY NIGHT OVER OUR AREA CONTINUES THE STREAM OF MOISTURE
FLOWING UP INTO OUR CWA...THOUGH MOSTLY IN SW COLORADO. THEN
MODELS INDICATE A MORE WESTERLY COMPONENT TO THE FLOW ALOFT ON
THURSDAY WHICH SHIFTS ANY REMAINING MOISTURE TO THE EAST.
THEREFORE...HAVE RAISED POPS A TAD FOR WEDNESDAY NIGHT AND THEN
LOWERED THEM ON THURSDAY...EXCEPT FOR EASTERN UINTA MOUNTAINS WHERE
SCATTERED THUNDERSTORMS EXPECTED IN THE VICINITY OF NEXT COLD FRONT.

RATHER TIGHT SURFACE PRESSURE GRADIENT ALONG AND AHEAD OF COLD FRONT
ON THURSDAY WILL PRODUCE BREEZY TO WINDY CONDITIONS THROUGHOUT OUR
AREA.  COLD FRONT ASSOCIATED WITH 80 TO 90 KNOT JET ON THURSDAY FOR
STRONG HIGH LEVEL VENTILATION TO ENHANCE THE SCATTERED THUNDERSTORMS
EXPECTED OVER THE EASTERN UINTA MOUNTAINS.  WILL HAVE TO WATCH OUT
FOR THE POTENTIAL OF STRONG OUTFLOW WINDS COMBINING WITH THE GRADIENT
WINDS.  DURING THE LAST SIMILAR EVENT...THERE WERE SEVERAL PLACES IN
OUR CWA WITH GUSTS REACHING OR EXCEEDING 50 KNOTS...AS WELL AS SMALL
HAIL. INCIDENTALLY...THURSDAY LIKELY TO BE ABOUT AS WARM AS THE
PREVIOUS DAY.

MODELS THEN INDICATE SIGNIFICANT COOLING ON FRIDAY BEHIND THE
FRONT...ABOUT A 4 C AT H7...EQUATING TO 4 TO 8 F COOLER THAN
THURSDAY. HAVE LOWERED MAX TEMPS ON FRIDAY 3 TO 5 F LOWER
THAN PREVIOUS GRIDS FOR FRIDAY. HOWEVER...COOLER AIR IS SHORT LIVED
AS MAX TEMPERATURES LIKELY TO REBOUND ON SATURDAY AND EVEN A LITTLE
WARMER YET ON SUNDAY AND MONDAY AS HEIGHTS/THICKNESS RISE UNDER A
PERSISTENT AND APPARENTLY DRY SOUTHWEST FLOW ALOFT. IMPACTS OF THE
WARMING TREND ON THE RIVER/STREAM FLOWS IN OUR CWA DISCUSSED IN THE
HYDROLOGY SECTION OF THIS DISCUSSION.

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS ARE
EXPECTED THROUGH THIS EVENING...MAINLY CONFINED TO THE MOUNTAINS AND
NORTH. THIS WILL PRODUCE LOCAL MVFR CONDITIONS AT TIMES DUE TO
REDUCED CEILINGS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH
TUESDAY.

&&

.HYDROLOGY...
MOST RIVERS AND CREEKS ACROSS WESTERN COLORADO AND EASTERN UTAH HAVE
RETREATED BACK BELOW BANKFULL LEVELS THANKS TO THE COOLER WEATHER
OVER THE PAST FEW DAYS. ONLY A HANDFUL OF ADVISORIES REMAIN IN
EFFECT...AND THESE WILL LIKELY CONTINUE FOR THE NEXT FEW DAYS AS
RFC FORECASTS KEEP THEM RUNNING ABOVE BANKFULL LEVELS FOR SEVERAL
MORE DAYS. IN ADDITION...WARMER TEMPERATURES WILL BE RETURNING AS
WE START OFF THE NEW WORK WEEK. THIS WILL AGAIN ACCELERATE SNOWMELT
AND WE EXPECT THOSE RIVERS THAT HAVE RECENTLY DROPPED TO START
INCREASING ONCE AGAIN.  SO MORE HIGH WATER FOR SEVERAL LOCATIONS IS
ON TAP THIS WEEK. VISIT WEATHER.GOV/GJT FOR LATEST INFORMATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD ADVISORY FOR THE WHITE RIVER NEAR MEEKER IN RIO BLANCO
       COUNTY AND THE EAGLE RIVER NEAR GYPSUM IN EAGLE COUNTY UNTIL
       FURTHER NOTICE.
.UT...FLOOD ADVISORY FOR THE GREEN RIVER NEAR JENSEN UNTIL FURTHER
       NOTICE.

SHORT TERM.....MPM
LONG TERM......JRP
AVIATION.......MPM
HYDROLOGY......MPM
Hazardous weather outlook, May 26, 12:06 PM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
106 PM MDT MON MAY 26 2008

COZ001>014-017>023-UTZ022>025-027>029-271200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
106 PM MDT MON MAY 26 2008

...RIVER FLOODING SLOWING ACROSS WESTERN COLORADO AND EASTERN UTAH
DUE TO COOLER TEMPERATURES...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND THIS EVENING...MAINLY OVER THE MOUNTAINS AND NORTH.
GUSTY WINDS AND BRIEF HEAVY RAIN...WITH SNOW OVER THE MOUNTAINS...
WILL ACCOMPANY THE THUNDERSTORMS. SMALL HAIL IS ALSO POSSIBLE WITH
STRONGER STORMS.

A FEW RIVERS CONTINUE TO RUN ABOVE BANKFULL IN WESTERN COLORADO AND
NORTHEAST UTAH. THESE RIVERS INCLUDE THE WHITE RIVER NEAR MEEKER
IN RIO BLANCO COUNTY...THE EAGLE RIVER NEAR GYPSUM IN EAGLE COUNTY
AND THE GREEN RIVER NEAR JENSEN IN UINTA COUNTY UTAH. FOR MORE
INFORMATION ON RIVER FLOODING IN THE REGION...PLEASE VISIT OUR
WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS TEMPERATURES WARM ACROSS THE REGION...CREEKS...STREAMS
AND RIVERS WILL CONTINUE TO RISE AND RUN FAST THROUGH THE
PERIOD. ADDITIONAL RIVERS AND STREAMS ARE ALSO EXPECTED TO EXCEED
BANKFULL LATER THIS WEEK...AS THE MELTING OF THE SNOWPACK IS
ACCELERATED. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION WHEN RECREATING
NEAR CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE COLD AND SWIFT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE RETURN TO THE
AREA WEDNESDAY NIGHT AND THURSDAY AND LINGER INTO THE WEEKEND. MOST
OF THE ACTIVITY WILL BE CONFINED TO THE MOUNTAINS. ANY THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MPM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
May 26, 2:53 PM MST
Where
Moffat County, (Cag)craig/Moffat Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.500, -107.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109301.